Last updated: 04/12/2019
Author: Addictions.com Medical Review
Reading Time: 3 minutes
We have all seen movies like Trainspotting, where people cope with the terrible effects of heroin withdrawal symptoms. People sweat continuously. They have diarrhea in their pants. Their muscles and bones ache non-stop. And they are a lethargic, weak mess. There is no way that you would be excited about undergoing such physical punishment, but it is a natural part of the body’s detoxification from heroin.
It is not unusual, therefore, to acknowledge that there will be effects of withdrawal on a logical level and to fear them utterly on an emotional level. Why wouldn’t you panic? No one wants to be in agonizing pain. This can cause you to either continue using heroin to stave of withdrawals or to try and find a way around the withdrawals so you can quit comfortably. This leaves you asking: is there a way to detox without feeling any withdrawal symptoms? Sadly, there isn’t. But there are ways to lessen the pain considerably.
Why Do Withdrawals Happen?
When your heroin use begins, it is occasional. But, as you continue using, your body and your brain begin to adjust how they function in order to work around the drugs. They compensate. Over time, they stop being able to function without the heroin because they are so used to its presence. At this point, you are dependent and need to continue using just to feel normal. If you stop using, your brain and body revolt. They kick in some truly terrible symptoms because they can’t function without heroin.
What Are the Symptoms of Heroin Withdrawal?
The symptoms that follow will resemble the same ones that you might experience if you had the flu, but people who have gone through heroin withdrawal cold turkey describe the severity of the symptoms to be extreme. Some people say it made them want to continuously scream for the entire duration of detox. This is why it is best to avoid cold turkey withdrawal, which will give you the worst withdrawal symptoms.
According to the Substance Abuse and Mental Health Services Administration, signs and symptoms of withdrawal include:
- Abdominal cramping
- Muscle spasms
- High blood pressure and body temperature
- Increased tearing
- Fast pulse
- Abnormally heightened reflexes
- Muscle and bone pain
- Runny nose
- Dilated pupils
And throughout all of the discomfort will be the presence of intense cravings for heroin. It is tough to manage. But, professional detox helps.
What Happens in Professional Detox?
Although a lot of interventions are used to decrease your level of discomfort, the one that will best alleviate your symptoms is medication. According to a guide for professional detox clinicians: “Management of withdrawal without medications can produce needless suffering in a population that tends to have limited tolerance for physical pain.”
The medications most commonly used are:
- Methadone: reverses withdrawal symptoms and diminishes cravings
- Buprenorphine: reverses withdrawal symptoms and diminishes cravings
- Clonidine: has no effect on cravings, but alleviates many of the symptoms of withdrawal; may not be effective at addressing muscle aches, insomnia, and cravings.
These medications may still leave you experiencing some symptoms and the facility staff will use adjunctive medications to ease these symptoms. Insomnia may be treated with Desyrel, Benadryl, or Vistaril. Patients experiencing aches and pains may be given Motrin, Tylenol, or aspirin. People with cramping are often given Bentyl. And gastric complaints can be soothed with Maalox, Mylanta, or Pepto-Bismol.
These methods won’t make every single symptom completely disappear. That simply isn’t possible. What professional treatment will do is give you a safe, dedicated space in which to heal and lessen your discomfort to a completely manageable level. This will allow you to make it through detox without returning to heroin use. Once you get through the withdrawals, you can remain in treatment and begin your recovery.